Drug-Induced Liver injury

Background

  • There are many drugs which are metabolised by the liver and can cause hepatotoxicity.
    • Always prescribe with caution in patients with liver failure/cirrhosis as even small doses can be toxic and/or cause complications.
    • Conversely, patients who react abnormally to drugs which are known to be hepatotoxic should be investigated for liver disease
  • Drug induced liver injury should be part of the differential for any patient presenting with acute liver failure, jaundice or abnormal LFTs

Pathophysiology

  • Different drugs can cause different patterns of injury.
    • Most common is a mixed hepatocellular injury (hepatitis) and biliary cholestasis (cholestatic hepatitis)
  • Cholestasis¬†(interference in bile flow without obvious liver injury)
    • Not uncommon with high-dose oestrogens (not routinely used- OCP and HRT are considered safe)
  • Cholestatic hepatitis
    • Chlorpromazine and antibiotics e.g. flucloxacillin and (most commonly) co-amoxiclav
      • Note that injury may take weeks to manifest (even after cessation of the antibiotic)
    • Other drugs include anabolic steroids and NSAIDs/COX-2 inhibitors (although there is often a mixed picture here)
  • Hepatocyte necrosis
    • Accompanied by very high serum transaminases (AST/ALT)
    • Paracetamol overdose most known
    • Others include diclofenac, isoniazid, cocaine/ecstasy
  • Steatosis
    • Tetracyclines, sodium valproate, tamoxifen
    • Amiodarone can produce a NASH like picture
  • Fibrosis
    • Chronic, high dose methotrexate can cause fibrosis and cirrhosis, particularly in patients with pre-existing liver disease/high alcohol intake
  • There are three pathogenic mechanisms thought to be possible
    • Direct injury- occurs within days e.g. paracetamol; caused by toxins/toxic metabolites
    • Idiosyncratic- occurs after a few weeks e.g. co-amoxiclav; caused by a late immune hypersensitivity reaction predominantly eosinophilic in nature
    • Late-onset idiosyncratic- occurs after months e.g. isoniazid; mechanism uncertain

Presentation

  • Usually acute onset chills/fever, rash, pruritus, arthralgia, headache, RUQ pain, anorexia, nausea and vomiting
  • Jaundice is usually a late sign
  • Take a detailed drug history (dose + changes; duration; relation with onset of symptoms)

Investigations

  • LFTs- often deranged with either a cholestatic of hepatocellular (or mixed) picture
  • U&Es- check for hepatorenal failure
  • FBC- look for any eosinophilia (+/- any other abnormalities e.g. anaemia, infection etc)
  • Liver biopsy can be useful in uncertain cases or where there is suspicion over pre-existing liver disease or where liver function does not improve after cessation of the drug

Management

  • Stop drug and measure LFTs
    • It can take up to 2 months to resolve a hepatitic picture and up to 6 months to resolve a cholestatic/mixed picture
  • Supportive treatment for acute presentations (and consider further investigation for an underlying cause if cessation of the drug fails to improve symptoms)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: